Nebraska, 2007

Hail in Nebraska, June 17, 2007

June 17, 2007 · NWS CYS · 2 events in 2 counties and zones

A few severe thunderstorms moved over parts of the Nebraska panhandle producing some hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few severe thunderstorms moved over parts of the Nebraska panhandle producing some hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 11:52 AM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 17, 11:52 AM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT SUN JUN 17 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY...
UPPER LOW CONTINUES TO SPIN ACROSS SRN ALBERTA EARLY THIS AFTERNOON.
A 105KT JET STREAK EVIDENT ON WATER VAPOR ROTATING THROUGH ERN IDAHO
AND WEST CENTRAL MONTANA ATTM. AT THE SURFACE...LEE SIDE PRESSURE
TROUGH CONTINUES TO DEEPEN WITH A 998MB CENTER ACROSS NORTHERN
PORTIONS OF THE NEBRASKA PANHANDLE AS OF NOON. A SURFACE COLD FRONT
WAS ANALYZED FROM SW SD THROUGH SRN WY. AS THE SURFACE TROUGH
DEEPENS AND PRESSURE GRADIENT TURNS WESTERLY OFF THE FRONT
RANGE...BOUNDARY LAYER MOISTURE HAS BEEN SCOURING OUT BEHIND THE
DRYLINE ACROSS SOUTHEAST WYOMING. IN FACT DEW POINTS AT
KCYS...KLAR...AND KRWL HAVE ALL DROPPED INTO THE MID TO UPPER 20S.
MEANWHILE...DEW POINTS ACROSS THE NEBRASKA PANHANDLE REMAIN IN THE
UPPER 40S TO LOW 50S. CONVECTIVE ELEMENTS ARE ALREADY SEEN ALONG THE
FRONT IN CENTRAL WYOMING...AND ALONG A WEAK MESOSCALE BOUNDARY IN
CENTRAL LARAMIE COUNTY. EXPECT THE MORE ORGANIZED CONVECTION TO HOLD
OF FOR ANOTHER HOUR OR SO BEFORE IT BEGINS TO DEVELOP ACROSS
NORTHWESTERN ZONES ALONG THE FRONT. THE FRONT AND...AFOREMNENTIONED
DRYLINE WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. ADDITIONALLY ASCENT WILL BE AIDED BY THE PRESENCE OF THE
RIGHT ENTRANCE REGION OF THE AFOREMENTIONED 105KT JET STREAK.
ISOLATED COVERAGE SHOULD SUFFICE ACROSS MOST OF WYOMING THIS
AFTERNOON...WITH MORE SCATTERED COVERAGE LIKELY IN THE NEBRASKA
PANHANDLE. THE PRIMARY THREATS IN WYOMING WILL BE STRONG OUTFLOW
WIND GUST TO 50 MPH WITH THE PRESENCE OF THE INVERTED V SOUNDING.
THE POTENTIAL FOR SEVERE STORMS DOES EXIST FOR THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND THIS EVENING AS INSTABILITY VALUES
GROW. PLENTY OF CIN OUT THERE NOW...BUT 2000 TO 2500 J/KG OF SBCAPE
IS ANTICIPATED TO BE REALIZED BY LATE THIS AFTERNOON AND EVENING.
LARGE HAIL...AND WET MICROBURSTS WILL BE THE MAIN THREATS. BY
SUNSET...CONVECTION SHOULD BE WINDING DOWN...AS THE FRONT PUSHES
WELL INTO NRN COLORADO. SFC HIGH PRESSURE WILL BUILD IN
OVERNIGHT...YIELDING A MOSTLY SUNNY DAY TOMORROW. TEMPERATURES
WILL BE AROUND 15 DEGREES COOLER THAN TODAY. UPPER RIDGING WILL
ENSUE ON TUESDAY...ALLOWING AFTERNOON TEMPERATURES TO WARM BACK INTO
THE MID 80S BENEATH MOSTLY SUNNY SKIES.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
GENERALLY SUMMERLIKE WEATHER EXPECTED ACROSS THE CWA DURING THE
PERIOD AS REGION REMAINS UNDER INFLUENCE OF UPPER RIDGING.  MAIN
PROBLEM WILL BE TIMING OF ANY WEAK IMPULSES THAT MIGHT RIDE THRU
RIDGE AND ENHANCE CONVECTIVE POTENTIAL SOME.  RIGHT NOW BEST HINT
WOULD BE FOR LATE THURSDAY AS A SHORTWAVE CROSSES INTO THE CENTRAL
PLAINS BUT WITH GFS SHOWING SOME CONVECTIVE FEEDBACK PROBLEMS WILL
NOT HIT TOO HARD.  NEXT WEEKEND LATEST GFS BRINGS UPPER TROF INLAND
OVER THE PAC NW AND PUSHES A COLD FRONT ACROSS THE CWA BY LATE SAT.
THIS MAY BE TOO PROGRESSIVE THUS WILL MAINTAIN THE QUITE WARM TEMPS
THRU NEXT WEEKEND.

&&

.AVIATION...

SURFACE COLD FRONT WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS EVENING. GENERALLY EXPECT VFR CONDITIONS WITH
LOCALIZED MVFR CONDITIONS NEAR THE STRONGEST STORMS. STRONG
SOUTHERLY/SOUTHWESTERLY WINDS WILL SHIFT TO THE NORTHWEST AND NORTH
BEHIND THE FROPA LATE THIS AFTERNOON AND EVENING. LOW CLOUDS MAY
DEVELOPMENT PRIMARILLY IN THE WESTERN NEBRASKA PANHANDLE LATE
TONIGHT. VFR CONDITIONS WILL PREVAIL TOMORROW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CH
LONG TERM....RE
Hazardous weather outlook, Jun 17, 2:19 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT SUN JUN 17 2007

WYZ061>070-181130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
319 PM MDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE INTO THE EARLY PART OF THIS
EVENING. LITTLE RAINFALL IS EXPECTED FROM ANY STORMS BUT BRIEF
GUSTY WINDS TO 45 MPH ARE POSSIBLE IN THE VICINITY OF ANY STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW LATE DAY STORMS ARE POSSIBLE MAINLY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001-019-020-054-WYZ059-060-181130-
SIOUX-SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE-NIOBRARA-
319 PM MDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED INTO EARLY THIS
EVENING. SOME STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SOME
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-021-055-181130-
DAWES-BOX BUTTE-MORRILL-CHEYENNE-
319 PM MDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM MDT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THIS
EVENING. A FEW STORMS MAY BECOME SEVERE WITH STRONG GUSTY WINDS
AND LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED LATE DAY THUNDERSTORMS ARE POSSIBLE MAINLY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 17, 2:52 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             16 NE BILL              43.37N 105.03W
06/17/2007  M0.25 INCH       CONVERSE           WY   CO-OP OBSERVER

0344 PM     HAIL             17 S ALLIANCE           41.85N 102.87W
06/17/2007  E0.25 INCH       MORRILL            NE   TRAINED SPOTTER

0346 PM     HAIL             30 N BROADWATER         42.03N 102.85W
06/17/2007  E0.25 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            THE HAIL ALMOST COVERED THE GROUND.

&&

MWEILAND

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 17, 5:59 PM MST to 6:02 PM MST
Where
Cheyenne County, Lodgepole
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -102.650

Hail, Morrill

When
June 17, 6:50 PM MST
Where
Morrill County, 2 mi N of Bayard
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.779, -103.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27189, 27190.